Influence of warfarin and low-dose aspirin on the outcomes of geriatric patients with traumatic intracranial hemorrhage resulting from ground-level fall

Joji Inamasu, Masashi Nakatsukasa, Satoru Miyatake, Yuichi Hirose

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Aim: Ground-level fall is the most common cause of traumatic intracranial hemorrhage (TICH) in the elderly, and is a major cause of morbidity and mortality in that population. A retrospective study was carried out to evaluate whether the use of warfarin/low-dose aspirin (LDA) is predictive of unfavorable outcomes in geriatric patients who sustain a fall-induced TICH. Methods: Charts of 76 geriatric patients (≥65years-of-age) with fall-induced TICH were reviewed. The number of patients taking warfarin and LDA was 12 and 21, respectively, whereas the other 43 took neither medication (non-user group). The frequency of patients with unfavorable outcomes (Glasgow Outcome Scale score of 1-3) at discharge was calculated. Furthermore, variables predictive of unfavorable outcomes were identified by logistic regression analysis. Results: The frequency of patients with unfavorable outcomes was 75% in the warfarin group, 33% in the LDA group and 27% in the non-user group, respectively. The risk of having unfavorable outcomes was significantly higher in the warfarin group compared with the LDA group (P=0.03) and non-user group (P<0.01). Logistic regression analysis showed that variables predictive of unfavorable outcomes were: age, initial Glasgow Coma Scale score≤13 and presence of midline shift≥5mm. Conclusion: The use of warfarin, but not of LDA, might be associated with unfavorable outcomes in elderly with fall-induced TICH. The risk of TICH should be communicated properly to elderly taking warfarin. The information might be important not only to trauma surgeons who take care of injured elderly, but also to geriatric physicians who prescribe warfarin/LDA to them.

Original languageEnglish
Pages (from-to)667-672
Number of pages6
JournalGeriatrics and Gerontology International
Volume12
Issue number4
DOIs
Publication statusPublished - 01-10-2012

Fingerprint

Traumatic Intracranial Hemorrhage
geriatrics
Warfarin
Geriatrics
Aspirin
Group
regression analysis
Logistic Models
logistics
Regression Analysis
Glasgow Outcome Scale
Glasgow Coma Scale
cause
morbidity
trauma
medication
mortality
Retrospective Studies
physician
Morbidity

All Science Journal Classification (ASJC) codes

  • Geriatrics and Gerontology
  • Gerontology
  • Health(social science)

Cite this

@article{22287d062d1c4e79b4049bd6e18bb915,
title = "Influence of warfarin and low-dose aspirin on the outcomes of geriatric patients with traumatic intracranial hemorrhage resulting from ground-level fall",
abstract = "Aim: Ground-level fall is the most common cause of traumatic intracranial hemorrhage (TICH) in the elderly, and is a major cause of morbidity and mortality in that population. A retrospective study was carried out to evaluate whether the use of warfarin/low-dose aspirin (LDA) is predictive of unfavorable outcomes in geriatric patients who sustain a fall-induced TICH. Methods: Charts of 76 geriatric patients (≥65years-of-age) with fall-induced TICH were reviewed. The number of patients taking warfarin and LDA was 12 and 21, respectively, whereas the other 43 took neither medication (non-user group). The frequency of patients with unfavorable outcomes (Glasgow Outcome Scale score of 1-3) at discharge was calculated. Furthermore, variables predictive of unfavorable outcomes were identified by logistic regression analysis. Results: The frequency of patients with unfavorable outcomes was 75{\%} in the warfarin group, 33{\%} in the LDA group and 27{\%} in the non-user group, respectively. The risk of having unfavorable outcomes was significantly higher in the warfarin group compared with the LDA group (P=0.03) and non-user group (P<0.01). Logistic regression analysis showed that variables predictive of unfavorable outcomes were: age, initial Glasgow Coma Scale score≤13 and presence of midline shift≥5mm. Conclusion: The use of warfarin, but not of LDA, might be associated with unfavorable outcomes in elderly with fall-induced TICH. The risk of TICH should be communicated properly to elderly taking warfarin. The information might be important not only to trauma surgeons who take care of injured elderly, but also to geriatric physicians who prescribe warfarin/LDA to them.",
author = "Joji Inamasu and Masashi Nakatsukasa and Satoru Miyatake and Yuichi Hirose",
year = "2012",
month = "10",
day = "1",
doi = "10.1111/j.1447-0594.2012.00838.x",
language = "English",
volume = "12",
pages = "667--672",
journal = "Geriatrics and Gerontology International",
issn = "1444-1586",
publisher = "Japan Geriatrics Society",
number = "4",

}

Influence of warfarin and low-dose aspirin on the outcomes of geriatric patients with traumatic intracranial hemorrhage resulting from ground-level fall. / Inamasu, Joji; Nakatsukasa, Masashi; Miyatake, Satoru; Hirose, Yuichi.

In: Geriatrics and Gerontology International, Vol. 12, No. 4, 01.10.2012, p. 667-672.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Influence of warfarin and low-dose aspirin on the outcomes of geriatric patients with traumatic intracranial hemorrhage resulting from ground-level fall

AU - Inamasu, Joji

AU - Nakatsukasa, Masashi

AU - Miyatake, Satoru

AU - Hirose, Yuichi

PY - 2012/10/1

Y1 - 2012/10/1

N2 - Aim: Ground-level fall is the most common cause of traumatic intracranial hemorrhage (TICH) in the elderly, and is a major cause of morbidity and mortality in that population. A retrospective study was carried out to evaluate whether the use of warfarin/low-dose aspirin (LDA) is predictive of unfavorable outcomes in geriatric patients who sustain a fall-induced TICH. Methods: Charts of 76 geriatric patients (≥65years-of-age) with fall-induced TICH were reviewed. The number of patients taking warfarin and LDA was 12 and 21, respectively, whereas the other 43 took neither medication (non-user group). The frequency of patients with unfavorable outcomes (Glasgow Outcome Scale score of 1-3) at discharge was calculated. Furthermore, variables predictive of unfavorable outcomes were identified by logistic regression analysis. Results: The frequency of patients with unfavorable outcomes was 75% in the warfarin group, 33% in the LDA group and 27% in the non-user group, respectively. The risk of having unfavorable outcomes was significantly higher in the warfarin group compared with the LDA group (P=0.03) and non-user group (P<0.01). Logistic regression analysis showed that variables predictive of unfavorable outcomes were: age, initial Glasgow Coma Scale score≤13 and presence of midline shift≥5mm. Conclusion: The use of warfarin, but not of LDA, might be associated with unfavorable outcomes in elderly with fall-induced TICH. The risk of TICH should be communicated properly to elderly taking warfarin. The information might be important not only to trauma surgeons who take care of injured elderly, but also to geriatric physicians who prescribe warfarin/LDA to them.

AB - Aim: Ground-level fall is the most common cause of traumatic intracranial hemorrhage (TICH) in the elderly, and is a major cause of morbidity and mortality in that population. A retrospective study was carried out to evaluate whether the use of warfarin/low-dose aspirin (LDA) is predictive of unfavorable outcomes in geriatric patients who sustain a fall-induced TICH. Methods: Charts of 76 geriatric patients (≥65years-of-age) with fall-induced TICH were reviewed. The number of patients taking warfarin and LDA was 12 and 21, respectively, whereas the other 43 took neither medication (non-user group). The frequency of patients with unfavorable outcomes (Glasgow Outcome Scale score of 1-3) at discharge was calculated. Furthermore, variables predictive of unfavorable outcomes were identified by logistic regression analysis. Results: The frequency of patients with unfavorable outcomes was 75% in the warfarin group, 33% in the LDA group and 27% in the non-user group, respectively. The risk of having unfavorable outcomes was significantly higher in the warfarin group compared with the LDA group (P=0.03) and non-user group (P<0.01). Logistic regression analysis showed that variables predictive of unfavorable outcomes were: age, initial Glasgow Coma Scale score≤13 and presence of midline shift≥5mm. Conclusion: The use of warfarin, but not of LDA, might be associated with unfavorable outcomes in elderly with fall-induced TICH. The risk of TICH should be communicated properly to elderly taking warfarin. The information might be important not only to trauma surgeons who take care of injured elderly, but also to geriatric physicians who prescribe warfarin/LDA to them.

UR - http://www.scopus.com/inward/record.url?scp=84866747450&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84866747450&partnerID=8YFLogxK

U2 - 10.1111/j.1447-0594.2012.00838.x

DO - 10.1111/j.1447-0594.2012.00838.x

M3 - Article

C2 - 22348411

AN - SCOPUS:84866747450

VL - 12

SP - 667

EP - 672

JO - Geriatrics and Gerontology International

JF - Geriatrics and Gerontology International

SN - 1444-1586

IS - 4

ER -